Arizona, 2013

Damaging Wind in Arizona, August 17, 2013

August 17, 2013 · NWS TWC · 1 event in 1 county or zone

Upper level high pressure retreated to the four corners region. Hot daytime temperatures and modest southerly flow produced thunderstorms with gusty winds in Pima and Pinal Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Upper level high pressure retreated to the four corners region. Hot daytime temperatures and modest southerly flow produced thunderstorms with gusty winds in Pima and Pinal Counties. Winds created blowing dust that limited visibility to near zero along Interstate 10 near Eloy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 2:30 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT AUG 17 2013

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
REGION THROUGH MONDAY THEN IT WILL BEGIN TO WEAKEN AND SHIFT
SLIGHTLY TO THE EAST. THE PRESENCE OF THIS HIGH WILL MAINTAIN ABOVE
NORMAL AFTERNOON TEMPERATURES WELL INTO NEXT WEEK. ENOUGH LOW AND
MID LEVEL MOISTURE WILL CIRCULATE UNDER THE HIGH TO ALLOW FOR
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO DEVELOP EACH DAY.

&&

.DISCUSSION...ANOTHER HOT AUGUST DAY WITH A FEW LOCATION NEAR/AT
AUGUST 17TH RECORD HIGHS. SEE CLIMATE SECTION BELOW. MORNING UPPER
AIR PLOTS PLACED CENTER OF 500 MB HIGH OVER E-CNTRL ARIZONA. WATER
VAPOR IMAGERY SHOWED UPPER LOW OFF CNTRL CA COAST...INVERTED TROF
OFF SRN BAJA COAST...AND LARGE TROF OVER THE ERN CONUS. THE WEAK
DISTURBANCE THAT WAS WEST OF TUCSON THIS MORNING CONTINUE TO LIFT
NORTH AND ENHANCED THUNDERSTORMS NEAR FLAGSTAFF WHILE SUPPRESSING
ACTION WEST OF TUCSON. EAST OF TUCSON ISOLATED STORMS WERE FORMING
OVER THE MOUNTAINS AND SLOWLY MOVING WNW UP TO 10 MPH. THE 12Z
TUCSON SOUNDING WAS A LITTLE MORE UNSTABLE THAN FRIDAY ALONG WITH A
BIT BETTER STEERING FLOW. PRECIPITABLE WATER VALUES ARE SLIGHTLY
ABOVE NORMAL FOR MID AUGUST AND RANGE FROM 1.10" NEAR AZ/NM BORDER
TO 1.40" WEST OF TUCSON. MADE SOME CHANGES TO MY EARLIER UPDATE FOR
TONIGHTS FORECAST AND WILL GO WITH LOW GRADE MONSOON FORECAST...OR
ISOLD TO LOW SCATTERED AREAL COVERAGE.

SUNDAY AND MONDAY...ISOLATED TO SCATTERED AFTERNOON/EVENING
THUNDERSTORMS EACH DAY WITH UPPER HIGH MEANDERING OVER E CNTRL AZ
AND W CNTRL NM. HIGHS WILL REMAIN ON THE HOT SIDE FOR MID-AUGUST.

TUESDAY COULD BE A VERY ACTIVE DAY WITH UPPER HIGH NEAR THE FOUR
CORNERS WITH ENE FLOW OVER THE AREA. THIS COULD LEAD TO STORMS
DEVELOPING ON THE RIM AND PROPAGATING SW. HOWEVER...CONFIDENCE NOT
OVERLY HIGH ON THIS SO WILL MAINTAIN SLIGHTLY BELOW NORMAL CLIMO
POPS.

WEDNESDAY THROUGH FRIDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING STORMS WITH HIGHS SLIGHTLY ABOVE NORMAL.

OUTSIDE OF THIS 7 DAY FORECAST...INTERESTING WHAT THE EUROPEAN MODEL
IS DOING WITH A TROPICAL SYSTEM A WEEK FROM MONDAY.

&&

.AVIATION...ISOLD-SCTD SHRA/TS THROUGH 18/05Z WITH DEBRIS CLOUDS
THRU 18/15Z. SURFACE WINDS LIGHT AND VARIABLE...BUT ERRATIC AND
GUSTY NEAR TSRA'S. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. TEMPERATURES
THROUGH EARLY NEXT WEEK WILL BE SEVERAL DEGREES WARMER THAN NORMAL
WITH SOME SLIGHT COOLING TO NEAR NORMAL VALUES NEXT WEEK. NORMAL
DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE WEEKEND...WITH
OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON HOURS DUE TO
STRONG DAYTIME HEATING.

&&

.CLIMATE...A FEW SPOTS WILL BE AT/NEAR RECORDS HIGHS FOR AUGUST
17TH.

                          RCD/YR
TUCSON INTL AIRPORT       107/1992
BISBEE-DOUGLAS AIRPORT     98/2011
AJO                       110/2007
KITT PEAK                  88/1976
ORGAN PIPE CACTUS         112/1953
PICACHO PEAK              109/2011

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 17, 3:37 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST SAT AUG 17 2013

AZZ505-506-172315-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
337 PM MST SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 415 PM
MST...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF ORACLE...OR 20 MILES NORTH
OF ORO VALLEY...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.

LAT...LON 3283 11111 3288 11080 3267 11079 3260 11098
TIME...MOT...LOC 2237Z 157DEG 5KT 3272 11093

MEYER
Special weather statement, Aug 17, 3:52 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST SAT AUG 17 2013

AZZ504-172330-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
352 PM MST SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM
MST...

AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHEAST AND SOUTHERN TUCSON...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...RITA RANCH...
DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT...SOUTH
TUCSON AND SAN XAVIER MISSION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3227 11120 3229 11076 3199 11071 3195 11092
TIME...MOT...LOC 2251Z 166DEG 7KT 3206 11084

MEYER

The radar

The Tucson radar (KEMX), 40 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 17, 4:29 PM MST to 4:40 PM MST
Where
Pima County, Emery Park to 3.22 mi E of Casas Adobes
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
32.130, -110.950

The Tucson International Airport ASOS recorded severe thunderstorm wind gust of 61 mph. An eight inch diameter tree branch was downed near the intersection of Sunrise and Skyline Drives.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473552.